Electrostatic Problems with a Rational Constraint and Degenerate Lamé Equations

  • Dimitar K. Dimitrov
  • Boris ShapiroEmail author
Open Access


In this note we extend the classical relation between the equilibrium configurations of unit movable point charges in a plane electrostatic field created by these charges together with some fixed point charges and the polynomial solutions of a corresponding Lamé differential equation. Namely, we find similar relation between the equilibrium configurations of unit movable charges subject to a certain type of rational or polynomial constraint and polynomial solutions of a corresponding degenerate Lamé equation, see details below. In particular, the standard linear differential equations satisfied by the classical Hermite and Laguerre polynomials belong to this class. Besides these two classical cases, we present a number of other examples including some relativistic orthogonal polynomials and linear differential equations satisfied by those.


Electrostatic equilibrium Lamé differential equation 

Mathematics Subject Classification (2010)

Primary 31C10 33C45 



The authors are sincerely grateful to the anonymous referees for their careful reading of the initial version of the manuscript and helpful suggestions. The second author is grateful to Universidade Estadual Paulista for the hospitality and excellent research atmosphere during his visit to São José do Rio Preto in July 2017.


  1. 1.
    Dimitrov, D.K.: A late report on interlacing of zeros of polynomials. In: Nikolov, G., Uluchev, R. (eds.) Constructive Theory of Functions, Sozopol 2010: in Memory of Borislav Bojanov, pp. 69–79. Marin Drinov Academic Publishing House, Sofia (2012)Google Scholar
  2. 2.
    Gawronski, W., Van Assche, W.: Strong asymptotics for relativistic Hermite polynomials, Rocky Mountain. J. Math. 33, 489–524 (2003)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Gunning, R.C., Hugo, R.: Analytic Functions of Several Complex Variables, Prentice-Hall Series in Modern Analysis, pp. xiv+ 317. Prentice-Hall, Englewood Cliffs (1965)Google Scholar
  4. 4.
    Heine, E.: Handbuch der Kugelfunctionen. G Reimer Verlag, Berlin (1878). vol. 1, pp. 472–479zbMATHGoogle Scholar
  5. 5.
    Klein, F.: Über die Nullstellen von den Polynomen und den Potenzreihen, Göttingen, pp. 211–218 (1894)Google Scholar
  6. 6.
    Korevaar, J., Wiegerinck, J.: Several complex variables, version November 18, 2011, p. 260.
  7. 7.
    Lundengrd, K., Österberg, J., Silvestrov, S.: Optimization of the determinant of the Vandermonde matrix and related matrices. AIP Conference Proceedings 1637(1), 627–636 (2014)CrossRefGoogle Scholar
  8. 8.
    Lundengrd, K., Österberg, J., Silvestrov, S.: Extreme points of the Vandermonde determinant on the sphere and some limits involving the generalized Vandermonde determinant, arXiv:1312.6193
  9. 9.
    Lundengrd, K.: Generalized Vandermonde matrices and determinants in electromagnetic compatibility. Mälardalen University Press Licentiate Theses 253, 157 (2017)Google Scholar
  10. 10.
    Pólya, G.: Sur un théorème de Stieltjes. C. R. Acad. Sci. Paris 155, 767–769 (1912)zbMATHGoogle Scholar
  11. 11.
    Shapiro, B.: Algebro-geometric aspects of Heine-Stieltjes theory. J. London Math. Soc. 83, 36–56 (2011)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Stieltjes, T.J.: Sur certains polynomes qui vérifient une équation différentielle linéaire du second ordre et sur la theorie des fonctions de Lamé. Acta Math. 6(1), 321–326 (1885)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Szegő, G.: Orthogonal Polynomials, 4th edn., Amer. Math. Soc. Coll. Publ., vol. 23, Providence RI (1975)Google Scholar
  14. 14.
    Varchenko, A.: Multidimensional Hypergeometric Functions the Representation Theory of Lie Algebras and Quantum Groups. World Scientific Publishing CompanyGoogle Scholar
  15. 15.
    Varchenko, A.: Critical points of the product of powers of linear functions and families of bases of singular vectors. Compos. Math. 97, 385–401 (1995)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Van Vleck, E.B.: On the polynomials of Stieltjes. Bull. Amer. Math. Soc. 4, 426–438 (1898)MathSciNetCrossRefGoogle Scholar

Copyright information

© The Author(s) 2018

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Departamento de Matemática Aplicada, IBILCEUniversidade Estadual PaulistaSão José do Rio PretoBrazil
  2. 2.Department of MathematicsStockholm UniversityStockholmSweden

Personalised recommendations